Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Charleston, WV

July 29, 2000Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 29, 2000, 8:44 PM EDT for Wayne County, West Virginia. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 8:44 PM EDT (00:44 UTC)
Expired
Jul 29, 2000, 9:00 PM EDT
In force
16 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:50 PM EDTThunderstorm WindDunlow, WVA few large trees fell along Route 152.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS51 KRLX 300044
SVRCRW
WVC099-300100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
844 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN WEST VIRGINIA...

* UNTIL 900 PM EDT...

* AT 842 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER CENTRAL WAYNE COUNTY...MOVING EAST AT 15 MPH.


<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3810 8251 3795 8244 3798 8226 3804 8220
          3811 8227 3819 8227

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:41 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 3:41 PM EDT, 5 hours 3 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-300830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT SAT JUL 29 2000

SAME OLD...SAME OLD.  PROBLEM OF THE DAY...AND PAST FEW DAYS...IS
WHERE THE HEAVIEST RAIN WILL FALL.  EVEN WITH VERY LUSH VEGETATION
FOR LATE JULY...I AM STILL CONCERNED ABOUT LOCALIZED FLOODING
PROBLEMS OVER SOUTHEAST OHIO.  AFTER COORDINATING WITH ILN...WILL NOT
ISSUE A FLASH FLOOD WATCH AT THIS TIME.  RAINFALL AMOUNTS HAVE BEEN
FAIRLY LIGHT THROUGHOUT THE DAY...BUT THE RAIN SHOULD TRAIN ACROSS
THIS AREA FOR MUCH OF TONIGHT.

MODELS APPEAR TO HAVE SETTLED UPON A SOLUTION...ALTHOUGH I FEEL THE
NGM IS STILL TOO WARM IN THE LOW LEVELS.  MAIN THRUST OF UPPER
DYNAMICS SHOULD MOVE NORTHEAST ALONG THE OHIO RIVER TONIGHT AND BE
OVER PENNSYLVANIA TOMORROW.  MAIN UPPER LOW SHOULD RETROGRADE...
ALLOWING BERMUDA HIGH TO SLIP WEST.  THEREFORE I EXPECT A WARMING
TREND HEADING INTO THE NEW WORK WEEK.  RAIN CHANCES SHOULD ALSO
DIMINISH WITH UPPER LEVEL SUPPORT MOVING FARTHER TO THE WEST.

GUIDANCE TEMPERATURES APPEAR REASONABLE FOR THE NIGHTTIME LOWS.  BUT
WILL UNDERCUT THEN BOTH DAYS...SUNDAY MORE THAN MONDAY.

THANKS ILN FOR COORDINATION.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / BELK

In the hours before

Special weather statement, Jul 29, 3:42 PM EDT, 5 hours 2 minutes before
WVZ047-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT SAT JUL 29 2000

THUNDERSTORMS CROSSING THROUGH RANDOLPH COUNTY WEST VIRGINIA ARE
PRODUCING RAINFALL OF AROUND AN INCH IN AN HOUR IN SOME LOCATIONS.
THE HEAVIEST RECENT RAINS...HAVE FALLEN FROM MILL CREEK NORTHWARD TO
ELKINS.  PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE...AND A FEW SMALL STREAMS AND CREEKS MAY RISE TO NEAR
BANKFULL LEVELS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:58 PM EDTSevere Thunderstorm WarningRLXLincoln47 min
Jul 29, 9:33 PM EDTSevere Thunderstorm WarningRLXBoone27 min
Jul 29, 9:45 PM EDTSevere Thunderstorm WarningRLXLincoln30 min
Jul 29, 9:54 PM EDTSevere Thunderstorm WarningRLXKanawha51 min
Jul 29, 10:46 PM EDTFlash Flood WarningRLXCabell, Lincoln, Putnam3 hr
Jul 29, 10:58 PM EDTFlash Flood WarningRLXJackson3 hr
Jul 30, 4:09 PM EDTFlash Flood WarningRLXWebster3 hr
Jul 30, 4:31 PM EDTFlash Flood WarningRLXRandolph3 hr
Jul 30, 5:15 PM EDTFlash Flood WarningRLXKanawha3 hr
Jul 30, 5:49 PM EDTFlash Flood WarningRLXLogan3 hr
Jul 30, 5:52 PM EDTFlash Flood WarningRLXBoone3 hr
Jul 30, 6:05 PM EDTFlash Flood WarningRLXBraxton3 hr
Jul 30, 6:12 PM EDTFlash Flood WarningRLXRaleigh, Wyoming3 hr
Jul 30, 6:27 PM EDTFlash Flood WarningRLXKanawha, Roane3 hr
Jul 30, 7:03 PM EDTFlash Flood WarningRLXMcDowell3 hr
Jul 30, 7:12 PM EDTFlash Flood WarningRLXHarrison4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.